1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Donepezil - side effects?

Discussion in 'I care for a person with dementia' started by jon1972, Oct 15, 2015.

  1. jon1972

    jon1972 Registered User

    Oct 15, 2015
    6
    My mum has been diagnosed with Alzheimer's-Dementia about a month ago. Since then she has been taking Donepezil.

    In the evenings particularly I have found that she has suddenly got more and more confused. She has developed incontinence (from about a couple of months ago) and been having difficulty understanding how to put the pants on and even knowing how to use the toilet.

    A month ago she wouldn't have any problems like this. It was mainly forgetting words and remembering dates.

    I know there can be uncommon side effects to the drug but I don't know if her symptoms are down to these side effects or stress-related (as a result of being diagnosed).

    I can't imagine that her mental capacity would decline so much in the space of a month.

    The memory clinic has asked me to let them know if there are any side effects but I am concerned if they take her off the tablets as a result she won't have a chance of alleviating the symptoms of Alzheimer's.

    I feel that I am having to diagnose this myself and hope that I get it right. It's worrying enough as it is.

    Please would you let me know what you would do in this situation.

    Thanks.
     
  2. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,976
    Suffolk
    This sounds like sundowning, where a person gets worse in the evening. It's a perfectly normal (!) part of dementia. I don't think there is really anything you can do about it, though it will probably get less over time.
    The pills will only slow down the symptoms, not alleviate them.
    Good luck!
     
  3. sleepless

    sleepless Registered User

    Feb 19, 2010
    3,232
    Female
    The Sweet North
    It could even be due to an underlying urinary tract infection (UTI) -- sometimes there are no obvious symptoms, just an increase in confusion etc. It may be worth having a urine test done, just to see.
     
  4. jon1972

    jon1972 Registered User

    Oct 15, 2015
    6
    Thanks for your reply. I've heard about sundowning and wondered if it might be down to that. Usually her confusion gets worse in the evening sometimes as early as dusk. It's also at its worst when she wakes up from a doze in a chair in the evening. But as this is the time she takes her tablets I wasn't sure if the tablets were causing any confusion or adding to it as a side effect. The dose is 5mg at the moment so I wouldn't have thought it would cause any major side effects. I think it might be best to see how things go and wait until she is put on 10mg dose.
     
  5. jon1972

    jon1972 Registered User

    Oct 15, 2015
    6
    Thanks for your message.

    She has seen the doctor for a urine test and it came back OK with no signs of infection. Incontinence though is quite common in the elderly. It is a symptom of Alzheimer's, I've read, but only at the later stages (she is in the early stages). It can also be a side effect of the tablets.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.